Alert archive / Arizona / Dust Storm Warnings in 2011
Dust Storm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jul 4, 2011, 4:50 PM MST for Pima County, Pinal County, Arizona. It was in force for 70 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 4:50 PM MST (23:50 UTC)
- Expired
- Jul 4, 2011, 6:00 PM MST
- In force
- 70 min
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:00 PM MST | TSTM WND DMG | 3 Nnw Saguaro National, AZ | TREE BLOWN DOWN ALONG WITH FLAT ROOF BLOWN OFF |
| Jul 4, 5:10 PM MST | TSTM WND DMG | Oro Valley, AZ | LOCAL TV NEWS MEDIA REPORTED DOWNED POWER LINES AT ORACLE AND HARDY. |
| Jul 4, 5:15 PM MST | TSTM WND DMG | 2 Nne Vail, AZ | 2 TREES BLOWN DOWN. TIME ESTIMATED OFF RADAR |
| Jul 4, 5:15 PM MST | TSTM WND DMG | Tucson, AZ | POWER LINES DOWN PARK AND BROADWAY REPORTED BY LOCAL TV WEATHERCASTER |
| Jul 4, 5:20 PM MST | TSTM WND DMG | 4 Sw South Tucson, AZ | ROOF BLOWN OFF A MANUFACTURED HOME...100 YRDS NW FROM THE SPOTTERS HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1243 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
197 WWUS75 KTWC 042350 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 450 PM MST MON JUL 4 2011 AZZ502-504>506-050100- /O.CAN.KTWC.DS.W.0003.110706T2300Z-110707T0100Z/ /O.NEW.KTWC.DS.W.0004.110704T2350Z-110705T0100Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...MARANA...PICACHO PEAK STATE PARK 450 PM MST MON JUL 4 2011 ...DUST STORM WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... ...DUST STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. THE DUST STORM WARNING HAS BEEN CANCELLED. * TIMING...STRONG OUTFLOW WINDS FROM THUNDERSTORMS MOVING THROUGHEASTERN PIMA COUNTY WILL CONTINUE WEST INTO THE TOHONO OODHAM NATION AND NORTHWEST THROUGH PINAL COUNTY. * WINDS...EAST GUSTS OF 30 TO 50 MPH. * VISIBILITY...WILL BRIEFLY BE DOWN TO LESS THAN ONE-QUARTER OF AMILE. * IMPACTS...MOTORISTS SHOULD BE PREPARED TO QUICKLY CHANGING CONDITIONS IN BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. PERSONS WITH RESPIRATORY PROBLEMS SHOULD STAY INDOORS UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS DUST STORM. && $$
2 follow-up statements
261 WWUS75 KTWC 050018 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 518 PM MST MON JUL 4 2011 AZZ502-504>506-050130- /O.CON.KTWC.DS.W.0004.000000T0000Z-110705T0100Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...MARANA...PICACHO PEAK STATE PARK 518 PM MST MON JUL 4 2011 ...DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... A DUST STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS * TIMING...STRONG OUTFLOW WINDS FROM THUNDERSTORMS THAT MOVED THROUGH THROUGH EASTERN PIMA COUNTY BETWEEN 4 PM AND 5 PM WILL CONTINUE WEST NORTHWEST INTO THE TOHONO OODHAM NATION AND NORTHWEST THROUGH PINAL COUNTY. DUST HAS CLEARED THE CITY OF TUCSON. * WINDS...EAST GUSTS OF 30 TO 50 MPH. * VISIBILITY...WILL BRIEFLY BE DOWN TO LESS THAN ONE-QUARTER OF A MILE. * IMPACTS...MOTORISTS SHOULD BE PREPARED TO QUICKLY CHANGING CONDITIONS IN BLOWING DUST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DUST STORM WARNING MEANS SEVERELY LIMITED VISIBILITIES ARE EXPECTED WITH BLOWING DUST. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS OR APPROACHING A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF OF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS DUST STORM. && $$
154 WWUS75 KTWC 050106 NPWTWC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TUCSON AZ 606 PM MST MON JUL 4 2011 AZZ502-504>506-050215- /O.EXP.KTWC.DS.W.0004.000000T0000Z-110705T0100Z/ TOHONO O'ODHAM NATION-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- INCLUDING THE CITIES OF...MARANA...PICACHO PEAK STATE PARK 606 PM MST MON JUL 4 2011 ...DUST STORM WARNING HAS EXPIRED... THE DUST STORM WARNING IS NO LONGER IN EFFECT. HOWEVER...MOTORISTS ON INTERSTATE 10 BETWEEN MARANA AND ELOY STILL MAY ENCOUNTER SOME DUST THROUGH 7 PM BUT THE VISIBILITIES WILL NOT BE LESS THAN A HALF OF A MILE. $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 4, 2:15 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 4, 2:15 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST MON JUL 4 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL CONTINUE TO PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...GETTING RATHER BUSY THIS AFTERNOON AS EXPECTED WITH STRONG STORMS GENERATING WET MICROBURSTS. HEAVY SCATTERED COVERAGE FOR MOST OF THE CWA...A BIT LESS NEAR THE NEW MEXICO BORDER...A BIT MORE WITH THE DEEPEST MOISTURE IN SANTA CRUZ AND PIMA COUNTIES. INITIAL DEVELOPMENT EAST AND SOUTH OF TUCSON WITH SCATTERED COVERAGE BEFORE TRIGGERS INITIATE MORE WIDESPREAD AND STRONGER CONVECTION ACROSS PIMA COUNTY THIS AFTERNOON PROBABLY ENHANCED BY OUTFLOWS. IN ADDITION...STRONG AND WIDESPREAD CONVECTION ACROSS NORTHERN SONORA IN MEXICO WILL CROSS MUCH OF THE SOUTHERN BORDER INTO PORTIONS OF COCHISE...SANTA CRUZ...AND PIMA COUNTIES INCLUDING AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL. THE ATMOSPHERE CAN ONLY DO SO MUCH...SO WE MIGHT SHUT DOWN EARLIER TONIGHT AFTER WHAT WILL PROBABLY BE A WIDESPREAD BUSY MID AFTERNOON TO EARLY EVENING. PRIME TIME WILL BE 22Z TO 03Z FOR THE GREATER TUCSON AREA...FOLLOWED BY OUTFLOWS PUSHING INTO THE LOWER DESERTS TONIGHT BUT LOOSING PUNCH AS THEY MOVE INTO BUSY AREAS OVER THE PAST 36 HOURS. AFTER THAT THE FLOW REMAINS GOOD FOR MOST OF OUR AREA. NEW MEXICO IS A LITTLE DRY SO OUR FAR EASTERN AREAS NEAR THE STATE LINE WILL SEE THE LEAST...BUT OVERALL BETWEEN IMPORTING ADDITIONAL MOISTURE FROM THE SOUTH AND RECIRCULATING WHAT WE NOW HAVE IN PLACE THE SUMMER THUNDERSTORM SEASON IS HERE. MEDIUM RANGE MODELS TRY DIG A TROUGH NEAR THE WEST COAST NEXT WEEKEND...THIS MIGHT NUDGE SOME OF THE MOISTURE OUT OF PORTIONS OF THE REST OF THE STATE BUT AS FOR SOUTHEAST ARIZONA WE SHOULD KEEP SOME STORMS AROUND UNTIL FURTHER NOTICE. && .AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 2-5 SM IN RAIN AT TIMES. TSRA CIGS BKN030-BKN050 WITH MOUNTAIN TOPS OBSCURED. WIND GUSTS OF 40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH SKIES SLOWLY CLEARING. SURFACE WIND THRU 10-22Z MONDAY SLY/SELY 5-15 KTS. INCREASING LOW LEVEL MOISTURE AFTER 12Z MAY PRODUCE MVFR CIGS MAINLY AT KTUS AND KOLS THROUGH 15Z OR SO. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES MODERATING TODAY THROUGH TUESDAY DUE TO THE ABUNDANT MOISTURE IN THE AIR...THEN NEAR NORMAL DAYTIME TEMPERATURES DURING THE LATTER PART OF THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 11:27 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1127 AM MST MON JUL 4 2011 AZZ501>515-051830- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1127 AM MST MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLENTY OF MOISTURE FOR WETTER STORMS TODAY. INITIAL DEVELOPMENT OVER THE EASTERN MOUNTAINS WILL BE FOLLOWED BY MOVEMENT INTO SOME VALLEY LOCATIONS BY MID AFTERNOON. STORMS WILL MOVE SLOWER TODAY...TO THE WEST AT 5 TO 10 MPH. WITH SLOWER MOVEMENT AND EVEN MORE AVAILABLE MOISTURE EXPECT HEAVY RAINFALL WITH SOME STORMS...ALONG WITH STRONG GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS WEEK MAINLY FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY WINDS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:27 PM MST | Areal Flood Advisory | TWC | Pima | 68 min |
| Jul 4, 5:53 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 112 min |
| Jul 4, 11:58 AM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 4, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 51 min |
| Jul 4, 1:17 PM MST | Flash Flood Warning | TWC | Santa Cruz | 58 min |
| Jul 4, 1:38 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 4, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Jul 4, 3:39 PM MST | Areal Flood Advisory | TWC | Pima | 55 min |
| Jul 4, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 4, 4:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 4, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Jul 4, 4:44 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 6 min |
| Jul 4, 4:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 57 min |
Nearby
Dust Storm Warnings in Arizona, 2011Every dust storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.